Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Springfield, MO

March 2, 2020Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2020, 6:04 PM CST for Howell County, Missouri. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 6:04 PM CST (00:04 UTC)
Expired
Mar 2, 2020, 7:00 PM CST
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Howell County, MO

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 6:18 PM CSTHAIL 0.7West Plains, MODIME SIZE HAIL.
Mar 2, 6:24 PM CSTHAIL 0.5West Plains, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Mar 2, 6:27 PM CSTHAIL 0.753 E West Plains, MOREPORT FROM MPING: DIME (0.75 IN.).
Mar 2, 6:45 PM CSTHAIL 1White Church, MODELAYED REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS53 KSGF 030004
SVRSGF
MOC091-030100-
/O.NEW.KSGF.SV.W.0028.200303T0004Z-200303T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
604 PM CST Mon Mar 2 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Howell County in south central Missouri...

* Until 700 PM CST.

* At 603 PM CST, a severe thunderstorm was located 7 miles north of
  Bakersfield, or 16 miles southwest of West Plains, moving east at
  35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Plains...                    Mountain View...
  Willow Springs...                 Pomona...
  South Fork...                     Brandsville...
  Peace Valley...                   Lanton...
  Pottersville...                   Caulfield...
  Siloam Springs...                 White Church...
  Moody...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9212 3678 9211 3705 9192 3705 9166
      3679 9166 3679 9168 3650 9168
TIME...MOT...LOC 0003Z 266DEG 29KT 3663 9211 

HAIL...1.25IN
WIND...60MPH
 
$$

Schaumann
3 follow-up statements
063 
WWUS53 KSGF 030034
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
634 PM CST Mon Mar 2 2020

MOC091-030100-
/O.CON.KSGF.SV.W.0028.000000T0000Z-200303T0100Z/
Howell MO-
634 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR HOWELL COUNTY...

At 633 PM CST, a severe thunderstorm was located near West Plains,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Plains...                    Mountain View...
Pomona...                         South Fork...
Brandsville...                    Peace Valley...
Lanton...                         White Church...
Moody...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3652 9204 3679 9197 3705 9183 3705 9166
      3679 9166 3679 9168 3650 9168
TIME...MOT...LOC 0033Z 266DEG 29KT 3665 9180 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
750 
WWUS53 KSGF 030045
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
645 PM CST Mon Mar 2 2020

MOC091-030100-
/O.CON.KSGF.SV.W.0028.000000T0000Z-200303T0100Z/
Howell MO-
645 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR EASTERN HOWELL COUNTY...

At 644 PM CST, a severe thunderstorms were located from Peace Valley 
to 10 miles south of West Plains, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Plains...                    Mountain View...
Brandsville...                    Peace Valley...
White Church...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3654 9191 3678 9188 3701 9178 3705 9166
      3679 9166 3679 9168 3650 9168
TIME...MOT...LOC 0044Z 240DEG 33KT 3685 9171 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
007 
WWUS53 KSGF 030054
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
654 PM CST Mon Mar 2 2020

MOC091-030103-
/O.EXP.KSGF.SV.W.0028.000000T0000Z-200303T0100Z/
Howell MO-
654 PM CST Mon Mar 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWELL COUNTY WILL
EXPIRE AT 700 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3654 9191 3678 9188 3701 9178 3705 9166
      3679 9166 3679 9168 3650 9168
TIME...MOT...LOC 0053Z 266DEG 29KT 3685 9163 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:48 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 2, 5:48 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
548 PM CST Mon Mar 2 2020

...00Z Aviation Update...

.SHORT TERM...(This evening and tonight)
Issued at 331 PM CST Mon Mar 2 2020

A surface low pressure center are currently situated across the
Missouri/Arkansas border over south-central Missouri early this
afternoon. Extending northeast from the low center from just south
of the Branson area up towards central Shannon county into
southeast Missouri. A stark dewpoint and temperature gradient has
established across the front, with locations to its northwest
generally in the 50s ands dewpoints in the low to mid 40s while
portions of south-central Missouri south of the front have
temperatures holding steady in the mid to upper 60s with dewpoints
in the 50s.

The warm sector southeast of the front is made evident
by an expansive cumulus field. We have seen a few cumulus towers
try to initiate convection across south-central Missouri, but a
capping inversion is firmly in place and is likely to hold until
late this afternoon or early evening when a shortwave currently
over southern Kansas traverses over the front and aids in lift to
break the inversion.

As the front slowly slides east during the
evening, we should see scattered storm initiation tied to the
front in a favorable environment for rapid storm development,
primarily southeast of a Gainesville to Eminence, MO line. High
resolution model soundings point to a favorable environment for a
few splitting supercells given effective bulk shear of 35-45
knots, CAPE values solidly in the 1000-1500 range, steep lapse
rates in an elevated mixed layer, and a straight line hodograph
with ample clockwise turning in the low levels. From a severe
hazard perspective, significant hail sizes up to 2 inches in
diameter and damaging wind gusts up to 60 mph will be possible
with the strongest storms. Even an isolated tornado cannot be
ruled out this evening during a brief window. These threats are
also spelled out in the latest SPC outlook.

This severe threat is generally short lived as the surface low
pressure slides east of our area, taking the warm sector and
better upper level forcing with it. As a result, precipitation
quickly moves east of our southeast counties and ends overnight.
High pressure begins to make its presence felt by Tuesday morning
with clearing skies from west to east and low temperatures
falling into the mid to upper 30s across most of the area.

.LONG TERM...(Tuesday through Monday)
Issued at 331 PM CST Mon Mar 2 2020

A generally quiet and warmer period of weather then becomes
established across the area through most of the week into next
weekend as split upper level flow brings northwesterly winds aloft
and a drier pattern into the region. Should see high temperatures
each day from Tuesday through this weekend remain above average
in the middle 50s to lower 60s.

One caveat during this period will be an upper level shortwave
traversing the lower Mississippi valley on the southern stream of
the split flow regime Wednesday night into early Thursday. Most
medium range models continue to point to our region remaining dry
as this wave passes to our south, but some shorter term models do
inch a thin band of light rain into our far southern Missouri
counties. As such, have held onto some low-end POPs for Wednesday
night to account for this. Regardless, accumulations should be
very light if we do see any precipitation.

Thursday through most of the weekend then again looks dry and
warmer as a ridge builds back into the central CONUS.

Model guidance then points to our next good rain chances returning
late next weekend into early next week on the back side of the
upper level ridge as an upper level wave traverses the northern
CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM CST Mon Mar 2 2020

Beginning to see some storm initiation over south central
Missouri, but potential should remain east of the TAF sites,
including BBG. Storms will remain along and southeast of this
front as it slides eastwards throughout the evening.

MVFR ceilings for KSGF/KJLN will gradually improve to VFR this
evening as some mid level clouds hang around overnight, while
branson generally remains VFR. Expect clouds to clear from west to
east tomorrow morning as high pressure builds into southwest
Missouri. Winds should remain light and variable tonight before
shifting to westerly midway through tomorrow morning into tomorrow
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Mar 2, 3:53 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
353 PM CST Mon Mar 2 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
353 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A stationary front is located across south central Missouri this
afternoon. A scattered storm development is expected late this
afternoon into evening, with the best chance for strong to severe
storms southeast of a Gainesville to Eminence, Missouri line. The
strongest storms will be capable of hail up to 2 inches in
diameter, damaging wind gusts to 60 mph, and also the possibility
of an isolated tornado. The thunderstorm threat is expected to end
by tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, Mar 2, 12:20 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     LIGHTNING        5 S WHITE CHURCH        36.78N 91.78W
03/02/2020                   HOWELL             MO   PUBLIC

            LARGE TREE TREE STRUCK BY LIGHTNING IN THE
            NIGHT. TIME ESTIMATED.

&&

MB
Local storm report, Mar 2, 12:29 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      3 SW BATTLEFIELD        37.08N 93.40W
03/02/2020                   CHRISTIAN          MO   NWS EMPLOYEE

            WILSONS CREEK AT OLD LIMEY ROAD FLOODED.
            TIME ESTIMATED.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:31 PM CSTSevere Thunderstorm WarningSGFShannon17 min
Mar 2, 6:53 PM CSTSpecial Weather StatementSGFOregon, Shannon52 min
Mar 2, 7:17 PM CSTSevere Thunderstorm WarningSGFOregon58 min
Mar 2, 8:08 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon26 min
Mar 2, 9:13 PM CSTSpecial Weather StatementSGFOregon32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.